Alert archive / Illinois / Flash Flood Warnings in 2020

Flash Flood Warning 7, NWS Lincoln, IL

May 28, 2020Marshall County, Illinois

NWS Lincoln, IL issued this flash flood warning at May 28, 2020, 6:03 PM CDT for Marshall County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2020, 6:03 PM CDT (23:03 UTC)
Expired
May 28, 2020, 9:00 PM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County Marshall County, IL

The radar

The Lincoln radar (KILX), 104 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

212 
WGUS53 KILX 282303
FFWILX
ILC123-290200-
/O.NEW.KILX.FF.W.0007.200528T2303Z-200529T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
603 PM CDT Thu May 28 2020

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Western Marshall County in central Illinois...

* Until 900 PM CDT.

* At 602 PM CDT, trained weather spotters reported thunderstorms
  producing heavy rain across the warned area. Flash flooding is
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Trained weather spotters.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Lacon, Henry, Sparland, Camp Grove, Hopewell and Marshall-Putnam
  County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4112 8933 4111 8936 4110 8934 4097 8946
      4098 8964 4115 8964 4115 8933

FLASH FLOOD...OBSERVED

$$

Barnes
1 follow-up statement
177 
WGUS73 KILX 290155
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
855 PM CDT Thu May 28 2020

ILC123-290205-
/O.EXP.KILX.FF.W.0007.000000T0000Z-200529T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marshall-
855 PM CDT Thu May 28 2020

...THE FLASH FLOOD WARNING FOR WESTERN MARSHALL COUNTY WILL EXPIRE AT
900 PM CDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 4112 8933 4111 8936 4110 8934 4097 8946
      4098 8964 4115 8964 4115 8933

$$

Barnes

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at May 28, 3:31 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, May 28, 3:31 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
331 PM CDT Thu May 28 2020

.SYNOPSIS...
Issued at 330 PM CDT Thu May 28 2020

A cold front will move across the region this evening, exiting the
state during the overnight hours. Showers and storms have
developed along this boundary and will spread across the region
this evening and overnight; then exit the state late Friday
morning. Cooler air will filter in behind the front for the end
of the week and through the weekend. High pressure will also
build in behind the front for the weekend, bringing more spring-
like conditions to the Midwest.

&&

.SHORT TERM...(This evening through Friday)
ISSUED AT 330 PM CDT Thu May 28 2020

Showers and storms have developed along a frontal system across
west central Illinois and will slowly move across the area this
evening. Other scattered showers and storms have developed across
eastern Illinois as well and are moving northeast across the area.
The frontal boundary will slowly move east this evening across
most of the area and then overnight across eastern IL. Hi Res
convective models indicated that after sunset with the loss of
heating/instability, the precip will become more scattered in
nature, even in areas where there is a wider coverage...across
west central IL. But forcing along this boundary is weak, even as
it moves slowly east through the night. So will start with some
higher pops but as the night progresses, have slowly reduced pops
to more chance pops than likely...though will keep likely pops
along the frontal boundary as it moves east. Due to the general
diminishing of coverage this evening after sunset, do not think
any type of flood watch is warranted; however, some stronger
storms, or training storms, could produce brief heavy rain. Once
the front moves through tomorrow morning, dry weather will build
in and cooler weather will move into the region.

&&

.LONG TERM...(Friday night through Thursday)
ISSUED AT 330 PM CDT Thu May 28 2020

Overall pattern through the extended period is one of a building
ridge out west and northwest flow across the midwest. This
typically means dry weather with any storms systems moving across
the northern plains and through the Great Lakes region. So, most
of the area will be dry through the weekend and into next week
with small chances of precip in the far north parts of the CWA.
The ridge might begin to flatten some mid week so chance of shower
and storms could return to the whole CWA for Wed through Thursday.

Cooler temps are expected through the weekend and into next week.
However, warmer temps begin to build back into the area Tue with
mid to upper 80s possible Tue through Thur.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1254 PM CDT Thu May 28 2020

VFR conditions will start each site this afternoon, but convection
has already developed south of DEC and CMI near 1h2 and will be
moving north early this afternoon. Since unsure if storms will
actually be within 5sm of the site, will have VCTS for both sites
this afternoon for several hours. As the boundary moves into the
area later this afternoon through this evening, clouds will lower
to below 2kft and showers will occur...off and on. Will also
include vcts for each of the sites later this afternoon and
evening as storms should be isolated then. Since front is moving
slowly and short range models have precip becoming more scattered,
will switch all sites to VCSH this evening...PIA first, then CMI
last. Precip will end at all sites overnight, but MVFR cigs around
2kft will continue into the morning hours. As front moves in and
through the area, winds will become westerly then northeasterly.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Auten
SHORT TERM...Auten
LONG TERM...Auten
AVIATION...Auten
Hazardous weather outlook, May 28, 3:04 PM CDT, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
304 PM CDT Thu May 28 2020

ILZ027>031-036-037-040-041-047-049-050-291100-
Cass-Fulton-Knox-Marshall-Mason-Morgan-Peoria-Schuyler-Scott-
Stark-Tazewell-Woodford-
304 PM CDT Thu May 28 2020

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Major flooding will continue on the Illinois River near
Havana, as well as downstream from Beardstown. Moderate flooding
will persist along the remainder of the river.

Scattered thunderstorms will occur through tonight. Severe
weather is not expected, however locally heavy downpours and gusty
winds will be possible with the stronger storms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Moderate to major flooding will continue along the Illinois River
through the entire period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-042>046-048-051>057-061>063-066-067-071-072-291100-
Champaign-Christian-Clark-Clay-Coles-Cumberland-De Witt-Douglas-
Edgar-Effingham-Jasper-Logan-Macon-McLean-Menard-Moultrie-Piatt-
Richland-Sangamon-Shelby-Vermilion-
304 PM CDT Thu May 28 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms will occur through tonight. Severe
weather is not expected, however locally heavy downpours and gusty
winds will be possible with the stronger storms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ068-073-291100-
Crawford-Lawrence-
304 PM CDT Thu May 28 2020

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms will occur through tonight. Severe
weather is not expected, however locally heavy downpours and gusty
winds will be possible with the stronger storms.

Lingering flooding on the Wabash River will diminish through late
tonight.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Isolated thunderstorms will linger into Friday morning. These are
not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Barnes

In the hours before

Special weather statement, May 28, 4:28 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Lincoln IL
428 PM CDT Thu May 28 2020

ILZ028>031-036-282215-
Marshall-Peoria-Woodford-Stark-Fulton-
428 PM CDT Thu May 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARSHALL...NORTHWESTERN
WOODFORD...NORTHEASTERN FULTON...SOUTHEASTERN STARK AND PEORIA
COUNTIES UNTIL 515 PM CDT...

At 427 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Camp Grove to near
Trivoli. Movement was east at 10 mph.

Winds in excess of 40 mph will be possible with these storms. In
addition, brief land spout tornadoes may be possible.

Locations impacted include...
Peoria, Lacon, Bartonville, Chillicothe, West Peoria, Henry,
Bellevue, Princeville, Rome, Dunlap, Hanna City, Trivoli, Brimfield,
Spring Bay, Sparland, Bay View Gardens, Camp Grove, Kickapoo, Peoria
Heights and Norwood.

This includes the following highways...
 Interstate 474 between mile markers 0 and 6.
 Interstate 74 between mile markers 74 and 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4112 8933 4110 8935 4110 8927 4066 8963
      4068 9000 4115 8963 4115 8933
TIME...MOT...LOC 2127Z 274DEG 8KT 4114 8951 4074 8987

Deubelbeiss
Local storm report, May 28, 4:51 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
451 PM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TORNADO          5 NNE DUNLAP            40.93N 89.63W
05/28/2020                   PEORIA             IL   PUBLIC

            PICTURE OF LAND SPOUT RECEIVED VIA SOCIAL MEDIA. LASTED
            ABOUT 5 MINUTES. NEAR ROUTE 40 AND ROUTE 90.

&&

BMD
Local storm report, May 28, 5:11 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
511 PM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     5 S LAWN RIDGE          40.91N 89.62W
05/28/2020                   PEORIA             IL   TRAINED SPOTTER

            4 INCH DIAMETER BRANCHES BREAKING OFF OF TREES. ESTIMATED
            40-60 MPH WINDS.

&&

AUTEN
Special weather statement, May 28, 5:37 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Lincoln IL
537 PM CDT Thu May 28 2020

ILZ042-043-282300-
Logan-De Witt-
537 PM CDT Thu May 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LOGAN AND
SOUTHWESTERN DE WITT COUNTIES UNTIL 600 PM CDT...

At 536 PM CDT, Doppler radar was tracking a strong thunderstorm over
Beason, or 8 miles east of Lincoln, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Kenney, Beason, Midland City and Hallsville.

LAT...LON 4012 8922 4018 8922 4023 8903 4008 8903
TIME...MOT...LOC 2236Z 271DEG 16KT 4015 8920

Auten

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 4:28 PM CDTSpecial Weather StatementILXMarshall, Peoria47 min
May 28, 4:46 PM CDTTornado WarningILXMarshall, Peoria15 min
May 28, 5:37 PM CDTSpecial Weather StatementILXDeWitt23 min
May 28, 6:15 PM CDTTornado Warning Tornado observedILXChristian30 min

Nearby

Flash Flood Warnings in Illinois, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.